Analysis & PDE

  • Anal. PDE
  • Volume 11, Number 1 (2018), 115-132.

On the Fourier analytic structure of the Brownian graph

Jonathan M. Fraser and Tuomas Sahlsten

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/apde.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In a previous article (Int. Math. Res. Not. 2014:10 (2014), 2730–2745) T. Orponen and the authors proved that the Fourier dimension of the graph of any real-valued function on is bounded above by 1. This partially answered a question of Kahane (1993) by showing that the graph of the Wiener process Wt (Brownian motion) is almost surely not a Salem set. In this article we complement this result by showing that the Fourier dimension of the graph of Wt is almost surely 1. In the proof we introduce a method based on Itô calculus to estimate Fourier transforms by reformulating the question in the language of Itô drift-diffusion processes and combine it with the classical work of Kahane on Brownian images.

Article information

Source
Anal. PDE, Volume 11, Number 1 (2018), 115-132.

Dates
Received: 28 March 2016
Revised: 19 July 2017
Accepted: 5 September 2017
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.apde/1513774490

Digital Object Identifier
doi:10.2140/apde.2018.11.115

Mathematical Reviews number (MathSciNet)
MR3707292

Zentralblatt MATH identifier
06789260

Subjects
Primary: 42B10: Fourier and Fourier-Stieltjes transforms and other transforms of Fourier type 60H30: Applications of stochastic analysis (to PDE, etc.)
Secondary: 11K16: Normal numbers, radix expansions, Pisot numbers, Salem numbers, good lattice points, etc. [See also 11A63] 60J65: Brownian motion [See also 58J65] 28A80: Fractals [See also 37Fxx]

Keywords
Brownian motion Wiener process Itô calculus Itô drift-diffusion process Fourier transform Fourier dimension Salem set graph

Citation

Fraser, Jonathan M.; Sahlsten, Tuomas. On the Fourier analytic structure of the Brownian graph. Anal. PDE 11 (2018), no. 1, 115--132. doi:10.2140/apde.2018.11.115. https://projecteuclid.org/euclid.apde/1513774490


Export citation

References

  • R. J. Adler, “Hausdorff dimension and Gaussian fields”, Ann. Probability 5:1 (1977), 145–151.
  • V. Beffara, “The dimension of the SLE curves”, Ann. Probab. 36:4 (2008), 1421–1452.
  • C. Bluhm, “On a theorem of Kaufman: Cantor-type construction of linear fractal Salem sets”, Ark. Mat. 36:2 (1998), 307–316.
  • D. L. Burkholder, B. J. Davis, and R. F. Gundy, “Integral inequalities for convex functions of operators on martingales”, pp. 223–240 in Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability, II: Probability theory (Berkeley, CA, 1970/1971), Univ. California Press, Berkeley, CA, 1972.
  • V. Chan, I. Łaba, and M. Pramanik, “Finite configurations in sparse sets”, J. Anal. Math. 128 (2016), 289–335.
  • H. Davenport, P. Erdős, and W. J. LeVeque, “On Weyl's criterion for uniform distribution”, Michigan Math. J. 10 (1963), 311–314.
  • F. Ekström, T. Persson, and J. Schmeling, “On the Fourier dimension and a modification”, J. Fractal Geom. 2:3 (2015), 309–337.
  • W. L. Fouché and S. Mukeru, “On the Fourier structure of the zero set of fractional Brownian motion”, Statist. Probab. Lett. 83:2 (2013), 459–466.
  • J. M. Fraser, T. Orponen, and T. Sahlsten, “On Fourier analytic properties of graphs”, Int. Math. Res. Not. 2014:10 (2014), 2730–2745.
  • T. Jordan and T. Sahlsten, “Fourier transforms of Gibbs measures for the Gauss map”, Math. Ann. 364:3-4 (2016), 983–1023.
  • J.-P. Kahane, “Images browniennes des ensembles parfaits”, C. R. Acad. Sci. Paris Sér. A-B 263 (1966), A613–A615.
  • J.-P. Kahane, “Images d'ensembles parfaits par des séries de Fourier gaussiennes”, C. R. Acad. Sci. Paris Sér. A-B 263 (1966), A678–A681.
  • J.-P. Kahane, “Ensembles aléatoires et dimensions”, pp. 65–121 in Recent progress in Fourier analysis (El Escorial, 1983), edited by I. Peral and J. L. Rubio de Francia, North-Holland Math. Stud. 111, North-Holland, Amsterdam, 1985.
  • J.-P. Kahane, Some random series of functions, 2nd ed., Cambridge Studies in Advanced Mathematics 5, Cambridge University Press, 1985.
  • J.-P. Kahane, “Fractals and random measures”, Bull. Sci. Math. 117:1 (1993), 153–159.
  • I. Karatzas and S. E. Shreve, Brownian motion and stochastic calculus, 2nd ed., Graduate Texts in Mathematics 113, Springer, 1991.
  • R. Kaufman, “Continued fractions and Fourier transforms”, Mathematika 27:2 (1980), 262–267.
  • R. Kaufman, “On the theorem of Jarník and Besicovitch”, Acta Arith. 39:3 (1981), 265–267.
  • T. W. Körner, “Hausdorff and Fourier dimension”, Studia Math. 206:1 (2011), 37–50.
  • I. Łaba and M. Pramanik, “Arithmetic progressions in sets of fractional dimension”, Geom. Funct. Anal. 19:2 (2009), 429–456.
  • P. Mattila, Geometry of sets and measures in Euclidean spaces: fractals and rectifiability, Cambridge Studies in Advanced Mathematics 44, Cambridge University Press, 1995.
  • P. Mattila, Fourier analysis and Hausdorff dimension, Cambridge Studies in Advanced Mathematics 150, Cambridge University Press, 2015.
  • H. P. McKean, Jr., “Hausdorff–Besicovitch dimension of Brownian motion paths”, Duke Math. J. 22 (1955), 229–234.
  • Y. Peres and P. Sousi, “Dimension of fractional Brownian motion with variable drift”, Probab. Theory Related Fields 165:3-4 (2016), 771–794.
  • E. Perkins, “The exact Hausdorff measure of the level sets of Brownian motion”, Z. Wahrsch. Verw. Gebiete 58:3 (1981), 373–388.
  • G. Peškir, “On the exponential Orlicz norms of stopped Brownian motion”, Studia Math. 117:3 (1996), 253–273.
  • M. Queffélec and O. Ramaré, “Analyse de Fourier des fractions continues à quotients restreints”, Enseign. Math. $(2)$ 49:3-4 (2003), 335–356.
  • R. Salem, “On singular monotonic functions whose spectrum has a given Hausdorff dimension”, Ark. Mat. 1 (1951), 353–365.
  • N.-R. Shieh and Y. Xiao, “Images of Gaussian random fields: Salem sets and interior points”, Studia Math. 176:1 (2006), 37–60.
  • P. Shmerkin, “Salem sets with no arithmetic progressions”, Int. Math. Res. Not. 2017:7 (2017), 1929–1941.
  • S. J. Taylor, “The Hausdorff $\alpha$-dimensional measure of Brownian paths in $n$-space”, Proc. Cambridge Philos. Soc. 49 (1953), 31–39.
  • S. J. Taylor, “The $\alpha$-dimensional measure of the graph and set of zeros of a Brownian path”, Proc. Cambridge Philos. Soc. 51 (1955), 265–274.